Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cardiovasc Pharmacol. 2000 Apr;35(4):556-9.

Cardiovascular adverse drug reaction associated with combined beta-adrenergic and calcium entry-blocking agents.

Author information

  • 1Department of Internal Medicine C, Rambam Medical Center and The Bruce Rappaport Faculty of Medicine, Technion-Israel Institute of Technlology, Haifa.

Abstract

Numerous studies have shown a beneficial effect of combination therapy with beta-blockers and calcium antagonists in patients with anginal syndrome and/or hypertension. However, because both agents exert a negative chronotropic effect, their combined use may cause bradyarrhythmias with resultant symptoms of cerebral, coronary, and systemic hypoperfusion. We describe our clinical experience with patients who had cardiovascular adverse drug reactions (CVADRs) with combination therapy. This prospective study included 26 patients who had CVADRs among 2,574 admissions during a 2-year period. The study group included 14 men and 12 women with a median age of 73 years. Various combinations of calcium antagonists and beta-blockers were associated with the CVADRs. The most frequent pharmacologic combination was diltiazem plus propranolol. The CVADRs were the cause for hospital admission in 10 patients, an associated cause in nine patients, and developed during hospitalization in seven patients. Cardiac bradyarrhythmias were found in 22 patients. These rhythm abnormalities resolved within 24 h after discontinuation of the offending drugs. Temporary transvenous pacemaker insertion was necessary in only one patient with complete atrioventricular block. Twenty-two patients recovered, two patients died of pump failure not associated with CVADRs, and in two patients, the CVADRs contributed to the patients' death. CVADRs are not uncommon in elderly patients with ischemic heart disease and/or hypertension treated with the concomitant use of calcium antagonist and beta-adrenergic blocking drugs. Use of calcium antagonist plus beta-blocker may unpredictably cause serious hemodynamic events, marked suppression of sinus node activity, and prolongation of atrioventricular conduction in some patients. Enhanced therapeutic monitoring may be warranted when calcium antagonists are combined with beta-blockers.

PMID:
10774785
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk